Lightning, Orange
- When
- May 31, 1:55 PM EST
- Where
- Orange County, Middletown
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.450, -74.420
A lightning strike caused a house fire on Jared Court Road in Middletown.
A stationary front provided a focus for thunderstorms across the Lower Hudson Valley. One of these storms produced a lightning strike which caused a home fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A stationary front provided a focus for thunderstorms across the Lower Hudson Valley. One of these storms produced a lightning strike which caused a home fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 31, 12:40 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
140 PM EDT MON MAY 31 2010
.SYNOPSIS...
WEAK HIGH PRESSURE WILL BE SITUATED OFFSHORE TODAY AHEAD OF AN
APPROACHING WARM FRONT OVER THE MID ATLANTIC STATES. THE WARM
FRONT IS FORECAST TO MOVE NORTH OF THE AREA TUESDAY
MORNING...FOLLOWED BY A COLD FRONTAL PASSAGE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. HIGH PRESSURE BRIEFLY RETURNS
ON WEDNESDAY...FOLLOWED BY A SERIES OF FRONTAL BOUNDARIES THAT
WILL IMPACT THE REGION INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPERATURES HAVE WARMED QUICKLY THIS MORNING WITH FULL SUNSHINE
OVER THE CWA. ADJUSTED TEMPERATURES UPWARD A FEW DEGREES FOR THE
LATE MORNING/EARLY AFTERNOON HOURS. WINDS WILL BECOME SOUTHEASTERLY
LATE THIS MORNING. THE ONSHORE FLOW WILL STABILIZE TEMPERATURES
DURING THE AFTERNOON. HIGH TEMPERATURES EXPECTED TO REACH THE MID
80S OVER NEW YORK CITY AND NEW JERSEY AND AROUND 80 OVER MUCH OF
LONG ISLAND AND SOUTHERN CONNECTICUT.
HIGH PRESSURE REMAINS OFFSHORE TODAY...WITH UPPER LEVEL RIDGING
OVERHEAD. THE UPPER LEVEL RIDGE WILL SHIFT EASTWARD DURING THE
AFTERNOON. THIS WILL ALLOW A COLD FRONT AND ASSOCIATED LOW TO PUSH
TOWARDS THE AREA. THERE MAY BE ENOUGH INSTABILITY FROM NYC AND
POINTS NORTH AND WEST FOR A FEW SCATTERED SHOWERS AND
THUNDERSTORMS. FOR NOW WILL ONLY GO WITH CHANCE OR SLIGHT CHANCE
POPS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE UPPER LEVEL RIDGE SLIDES EAST OF THE CWA MONDAY NIGHT WITH A
WARM FRONT APPROACHING FROM THE MIDDLE ATLANTIC STATES. MARGINAL
ELEVATED INSTABILITY COUPLED WITH DEEPENING MOISTURE PROFILES
WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT. IT
DOES NOT APPEAR THAT ANY CONVECTION WILL BE SEVERE WITH CAPES NOT
HIGH.
THE WARM FRONT LIFTS NORTH OF THE AREA AROUND DAYBREAK ON TUESDAY
WITH SFC BASED CAPES OF 500 TO 1000 J/KG. THE UNCERTAINTY LIES IN
HOW MUCH HEATING OCCURS DURING THE DAY ON TUESDAY. RIGHT NOW WE
ARE FORECASTING MOSTLY CLOUDY SKIES WITH ONLY AN ISOLATED SEVERE
WEATHER THREAT. IF THERE IS LESS CLOUD COVER THAN EXPECTED...THE
SEVERE THREAT INCREASES.
PRECIPITABLE WATER VALUES NEAR 2 INCHES...COMBINED WITH MARGINAL
TO MODERATE INSTABILITY SHOULD RESULT IN WIDESPREAD SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS WITH
DECENT FRONTAL FORCING. BRIEF HEAVY DOWNPOURS EXPECTED WITH
LOCALIZED RAINFALL AMOUNTS IN EXCESS OF AN INCH.
TUE WILL BE WARM AND MUGGY AS WELL WITH DEW POINTS IN THE MID TO
UPPER 60S AND HIGHS GENERALLY 75 TO 80.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SEVERAL FRONTAL BOUNDARIES IN THE EXTENDED. FIRST COLD FRONT
EXITS TUE NIGHT. NAM/GFS/ECMWF IN GENERAL AGREEMENT WITH THE
TIMING. TSTMS THEREFORE FORECAST TUE NIGHT...ENDING FROM NW TO SE
BY WED MORNING. DRY ON WED WITH MID LEVEL RIDGING BUILDING INTO
THE CWA FROM THE SW.
FORECAST GETS VERY COMPLEX THU AND BEYOND. WARM FRONT WILL BE N OF
THE CWA THU AS A COLD FRONT APPROACHES FROM THE W. IT APPEARS
DEVELOPMENT OF A MESOSCALE CONVECTIVE SYSTEM IN THE VICINITY OF
THE FRONT OVER THE CENTRAL CONUS AND OHIO VALLEY WILL IMPACT THE
TIMING AND EXACT PLACEMENT OF THE FRONTS. THE ECMWF HAS BEEN MORE
CONSISTENT...SO HAS BEEN FOLLOWED FOR THE FORECAST WITH NO
ADJUSTMENTS MADE TO POPS AND WEATHER. FOCUS THEREFORE REMAINS ON
THE FRI TIME PERIOD FOR THE MOST ORGANIZED CONVECTION. THE DETAILS
ARE SUBJECT TO CHANGE AS THE PATTERN EVOLVES. PRECIPITABLE WATER
APPROACHES 2 INCHES AHEAD OF THE FRONT SO LOCALLY HEAVY RAIN CAN
BE EXPECTED IN ANY TSTMS.
ZONAL FLOW ACROSS THE CONUS OVER THE WEEKEND FAVORS A NEARLY
STATIONARY W TO E ORIENTED BOUNDARY. TOO FAR OUT BUT THE 12Z
ECMWF INDICATES THE BOUNDARY WILL BE NEAR OR OVER THE CWA. 00Z
ECMWF DEVELOPS AN MESOSCALE CONVECTIVE SYSTEM WHICH TRANSFORMS INTO A
989 LOW OVER THE QUEBEC/NY STATE BORDER.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A FRONTAL BOUNDARY WILL LINGER OVER THE AREA TODAY...THEN LIFT TO
THE NORTHEAST TONIGHT.
WINDS GENERALLY SE TODAY WITH OCNL GUSTS. THE EXCEPTION IS LGA
WHICH SHOULD HOLD NE FOR THE AFTERNOON...THEN GRADUALLY COME
AROUND TO A LIGHTER SE.
VFR TODAY. MVFR FOG/IFR STRATUS POSSIBLE LATE THIS EVENING (LAST
CITY TERMINALS) - SOME POTENTIAL AT COASTAL TERMINALS FOR IFR AS
WELL - HAVE HELD OFF ON THIS FOR NOW EXCEPT KGON. HIGHEST
CONFIDENCE KGON.
CHANCE OF CONVECTION TONIGHT IS LOW...BUT A CB OR TWO MAY POP UP
WEST OF EWR/TEB.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
31/18Z 11008KT...OCNL GUSTS TO 15
31/19Z 12010G20KT
31/20Z 12010G17KT
31/21Z 14010G15KT
31/22Z 15010G15KT
31/23Z 17008KT
01/00Z 17007KT
KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
31/18Z 12011G22KT
31/19Z 13012G23KT
31/20Z 14013G20KT
31/21Z 15013G19KT
31/22Z 15012G19KT
31/23Z 15010KT
01/00Z 14010KT
OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
TUESDAY-TUESDAY NIGHT...SUB-VFR IN SHRA/TSRA.
WEDNESDAY-WEDNESDAY NIGHT...VFR.
THURSDAY-THURSDAY NIGHT...SCT AFTERNOON/EVENING SHRA/TSRA
POSSIBLE.
FRIDAY...WIDESPREAD SHRA/TSRA EARLY...THEN CLEARING
SATURDAY...CHC SHRA/TSTM
&&
.MARINE...
HIGH PRESSURE EAST OF THE AREA WATERS. LIGHT AND VARIABLE WINDS
WILL BECOME SE BY AFTERNOON. WIND SPEEDS WILL INCREASE TO AROUND
10 TO 15 KT WITH WAVE VALUES BELOW SCA LEVELS.
WINDS SHOULD REMAIN BELOW SMALL CRAFT CRITERIA TONIGHT AND
TUESDAY. HOWEVER SEAS COULD BUILD TO MARGINAL SCA LEVELS AHEAD OF
THE FRONT TUESDAY ON STRENGTHENING SW FLOW AND A BUILDING
SOUTHERLY SWELL.
MARGINAL SCA CONDITIONS AS THE COLD FRONT TRACKS THROUGH THE
WATERS TUE NIGHT. WAVEWATCH HAS BEEN LOWERED AS IT APPEARS TO BE
CONTINUING A SW FLOW BIAS. SLY FLOW INCREASES THU AND THU NIGHT
AS A WARM FRONT PASSES TO THE N. SCA CONDITIONS POSSIBLE ON THE
OCEAN. COLD FRONT COMES THROUGH FRI WITH STRONG TSTMS POSSIBLE. A
NEARLY STATIONARY FRONT MAY LINGER OVER THE WATERS OVER THE
WEEKEND...BUT IT IS TOO FAR OUT TO RESOLVE THE DETAILS AT THIS
TIME.
&&
.HYDROLOGY...
A COLD FRONTAL PASSAGE ON TUE WILL RESULT IN THE POTENTIAL FOR
LOCALLY HEAVY RAIN IN THUNDERSTORMS. ALTHOUGH WIDESPREAD FLOODING
IS NOT EXPECTED AT THIS TIME...LOCAL URBAN FLOODING AND SHARP
RISES ON AREA CREEKS AND STREAMS IS POSSIBLE WHERE THE STORMS
OCCUR.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...BC/JMC
NEAR TERM...KS
SHORT TERM...BC
LONG TERM...JMC
AVIATION...BS
MARINE...BC/JMC
HYDROLOGY...BCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 336 AM EDT MON MAY 31 2010 CTZ005>012-NJZ002>006-011-NYZ067>081-010745- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 336 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-010745- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 336 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
156 PM EDT MON MAY 31 2010
NYZ067-311900-
ORANGE-
156 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORM WILL IMPACT ORANGE COUNTY...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT JERVIS...AND MOVING EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4149 7475 4151 7448 4160 7438 4164 7427
4161 7424 4159 7414 4162 7413 4162 7410
4159 7405 4159 7396 4151 7399 4145 7399
4140 7395 4135 7397 4125 7408 4128 7456
4135 7471 4143 7476
BASThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
A lightning strike caused a house fire on Jared Court Road in Middletown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230090.